Lightning, Galveston
- When
- August 20, 6:13 AM CST
- Where
- Galveston County, 2.27 mi SW of Patton
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 29.460, -94.650
Light struck and caused a fire at an oil storage tank near Crystal Beach.
Early morning showers and thunderstorms developed and moved very little for several hours resulting in flash flooding across parts of Galveston and Brazoria counties. Rainfall totals of 5 to 7 inches were common, and isolated totals did reach 10 inches in the Bayou Vista area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Early morning showers and thunderstorms developed and moved very little for several hours resulting in flash flooding across parts of Galveston and Brazoria counties. Rainfall totals of 5 to 7 inches were common, and isolated totals did reach 10 inches in the Bayou Vista area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 20, 6:08 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 708 AM CDT THU AUG 20 2015 .AVIATION... DAY 2 FOR RETURNING CONVECTION WITH MOST TERMINALS FROM METRO SOUTHWARD EXPERIENCING TWO DISTINCT ROUNDS OF CONVECTION. THE FIRST OCCURRING OVER THE NEXT FEW HOURS WITH A SECOND ROUND TIMED DURING THE EARLY AFTERNOON HOURS. AN UNSEASONABLE COLD FRONT IS CURRENTLY LOCATED JUST NORTH OF THE THE CITY. LESS CONFIDENCE CONCERNING NORTHERN HUB STORM ACTIVITY DUE TO THE POST-FRONTAL OVERCAST INHIBITING WARMING INTO THE LOWER 90 CONVECTIVE TEMPS. THE VICINITY NEAR-STATIONARY BOUNDARY WITH A NEAR 80 DEGREE DEW POINT COASTAL AIR MASS PULLING UP AGAINST IT...WILL PRODUCEPERIODS OF HEAVY RAINFALL (LIMITING VISIBILITIES)...FREQUENT LIGHTNING AND GUSTY WINDS TO OR OVER 30 KNOTS. ATMOSPHERE WILL BEING TO STABILIZE LATE THIS AFTERNOON INTO THE EVENING. A MOIST GROUND A D LIGHT WINDS MAY PRODUCE EARLY FRIDAY IFR/MVFR DECKS ALONG WITH SHALLOW GROUND FOG. 31 && .PREV DISCUSSION... /ISSUED / DISCUSSION... EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE ACROSS SOUTHEAST TEXAS TODAY AS DEEPER GULF MOISTURE SURGES ONSHORE AND A WEAK FRONTAL BOUNDARY SAGS SOUTHWARD INTO THE AREA. SIMILAR TO YESTERDAY AT THIS TIME...THE BEST COVERAGE SO FAR IS ACROSS PORTIONS OF OUR COASTAL WATERS AND THEN OFF TO THE NORTHEAST INTO LOUISIANA. ANY BOUNDARIES GENERATED FROM THESE STORMS COULD HELP TO FOCUS OUR AREA'S STORM DEVELOPMENT TODAY AND COULD POSSIBLY LEAD TO ANOTHER SHOT OF LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. ADDITIONAL BOUNDARIES MIGHT COME FROM STORMS CURRENTLY ACROSS PORTIONS OF DEEP SOUTH TEXAS. NOT A WHOLE LOT OF CONFIDENCE ON THE TEMPERATURE FORECAST TODAY AS A LOT WILL DEPEND ON HOW MUCH RAIN AND ASSOCIATED CLOUD COVER DEVELOPS. WILL CONTINUE TO INDICATE DECREASING RAIN CHANCES AND WARMING TEMPERATURES OVER THE WEEKEND AND ON INTO THE START OF NEXT WEEK AS HIGH PRESSURE BUILDS BACK ACROSS THE AREA. HIGHS TEMPERATURES WILL LIKELY REACH THE MID TO UPPER 90S WITH HEAT INDEX VALUES BACK INTO THE 100S. 42 && MARINE... AN APPROACHING COLD FRONTAL BOUNDARY WILL LIKELY BECOME STATIONARY BEFORE REACHING THE COAST...WEAKENING LOCAL BAY AND GULF ONSHORE WINDS THROUGH THE MORNING. SOUTHERLIES SHOULD GENERALLY REMAIN AT OR BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA TODAY AND TOMORROW. WINDS AND SEAS WILL QUICKLY STRENGTHEN AND BECOME AGITATED IN OR AROUND SCATTERED OFFSHORE THUNDERSTORMS. AS PRESSURES LOWER ACROSS THE WESTERN PLAINS...LIGHT TO OCCASIONALLY MODERATE ONSHORE WINDS WILL PREVAIL THIS WEEKEND. A DRIER WEEKEND IN RESPONSE TO THE DEVELOPMENT OF NORTHERN GULF CENTERED HIGH PRESSURE. 31 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 90 76 95 76 97 / 50 20 30 10 20 HOUSTON (IAH) 90 76 93 77 95 / 60 30 30 20 20 GALVESTON (GLS) 90 82 90 82 90 / 60 50 40 30 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...42 AVIATION/MARINE...31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 350 AM CDT THU AUG 20 2015 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 350 AM CDT THU AUG 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MERGING BOUNDARIES AND CELLS THAT COULD LEAD TO SOME STREET FLOODING. GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXPECT DECREASING RAIN COVERAGE AND WARMING TEMPERATURES AS HIGH PRESSURE BUILDS ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. GMZ330-335-350-355-370-375-211300- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 350 AM CDT THU AUG 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WINDS AND SEAS WILL BE HIGHER IN AND NEAR SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The Houston radar (KHGX), 42 km away, was scanning. The volume nearest the first event began at 12:10 UTC.
2 lightning, 2 flash flood. Local standard time, as filed.
Light struck and caused a fire at an oil storage tank near Crystal Beach.
There was street flooding in and around the Pearland area.
Street flooding and road closures were reported across portions of central Galveston County including areas around Bayou Vista, La Marque, Hitchcock, Freddieville, as well as near the intersection of Highway 3, Highway 6 and Interstate 45. More street flooding and road closures were found on Galveston Island along Harborside Drive.
A lightning strike caused a house fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588750, 592649, 592653, 592648.